Dense Fog, Alexander
- When
- February 27, 5:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
High pressure over southern Illinois allowed for clear skies and calm winds the morning of the 27th. Residual low-level moisture from a cold front that sagged south the previous day supported areas of dense fog during the early morning hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
High pressure over southern Illinois allowed for clear skies and calm winds the morning of the 27th. Residual low-level moisture from a cold front that sagged south the previous day supported areas of dense fog during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 4:59 AM CST, 1 minute earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
459 AM CST Fri Feb 27 2026
.KEY MESSAGES...
- Elevated fire danger is forecast this afternoon across the
Ozark Foothills of southeast Missouri and a small part of
southwest Illinois.
- Light precipitation will spread into the region Sunday night
into Monday morning. Light snow accumulations are possible
near and north of I-64 early Monday morning. However, travel
impacts are not expected. The trend is still for warmer
temperatures/less wintry precip.
- Periods of light to moderate rain are forecast Tuesday through
the end of next week. Beneficial rainfall amounts are
expected, with a 60-80% of 0.50 inch of rain or greater. Ahead
of a potentially stormier period Wednesday through the rest of
the week.
&&
.UPDATE...
Issued at 442 AM CST Fri Feb 27 2026
Despite what the moisture profiles appeared to show earlier this
morning areas of dense fog have formed up over parts of SEMO
and western Kentucky. Satellite and obs show that the areas of
dense fog are not widespread but there are sharp/sudden drops
in visibility. Given the potential hazards with that opted to
issue an advisory for the next few hours.
&&
.DISCUSSION...
Issued at 1255 AM CST Fri Feb 27 2026
Patchy fog is developing over the area, the moisture profiles
currently do not appear supportive for widespread dense fog.
A digging, broad, shortwave trough is moving southeast over the
area. A west northwesterly jet max at 130-140 kts is spinning up
a low over the northwestern Great Lakes. The next result today
should be an increase in southwesterly winds peaking over the
northwestern quarter of the area. Moisture return will be slow
and relative humidity will fall into the 25 to 35% range across
much of the area. This will lead to elevated fire danger over
about the western half of the area today. Warm temperatures with
highs in the upper 60s to low 70s are anticipated today and
Saturday.
Saturday night into Sunday a fairly strong cold front is still
projected to get shoved through the area. Modest jet-level large
scale ascent and WAA gives us some precipitation Sunday through
early Monday. The trend continues for amounts to be more modest
and air warmer, limiting the apparent potential for winter
weather.
A diffuse warm front then sets up with westerly flow aloft.
Little ripples in the flow look to aid in sparking showers on
and off through Wednesday. By Wednesday night a sharp shortwave
trough is progged in both GFS and ECMWF guidance with robust
moisture return ahead of the system. The synoptic picture with
the jet and available lift, presented mid-level lapse rates,
dewpoints in the low 60s, with more moisture to pull from from
the western Gulf, and a broad 35-45 kt 850mb jet gives me some
concern for severe weather potential emerging. Both ECMWF/GFS
members also then swing a stronger trough in from the west just
behind the leading shortwave that loads the region back up as
well. This looks capable of severe weather threats. The extended
period of troughs passing just northwest and reloading 1.4 to
1.5 inch PWATs looks like some flood potential through that
Wednesday through Friday period as well. We are about to
conclude the driest meteorological winter on record for the
region, so it would follow the general apparent tendency of the
region to shift from one extreme to the other. Still early
though so will watch in coming days.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 458 AM CST Fri Feb 27 2026
Areas of dense fog have developed over parts of SEMO and western
Kentucky. This should mix out by about 14z with southwesterly
winds building in later this morning and this afternoon amid VFR
conditions.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 8 AM CST this morning for ILZ090>094.
MO...Dense Fog Advisory until 8 AM CST this morning for MOZ109>112-
114.
IN...None.
KY...Dense Fog Advisory until 8 AM CST this morning for KYZ001>013-
016-017.
&&
UPDATE...JGG
DISCUSSION...JGG
AVIATION...JGGHazardous Weather Outlook National Weather Service Paducah KY 105 AM CST Fri Feb 27 2026 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-280715- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 105 AM CST Fri Feb 27 2026 /205 AM EST Fri Feb 27 2026/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Today and Tonight. Patchy dense fog is possible early this morning. There is an elevated risk of fire danger most of southeast Missouri and southwest Illinois. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. We are monitoring the potential for thunderstorms and heavy rain Wednesday through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through today. JGG
Special Weather Statement National Weather Service PADUCAH KY 113 AM CST Fri Feb 27 2026 ILZ075-076-080-081-084-085-088-092-MOZ076-086-087-100-107>112-114- 272000- Jefferson-Wayne IL-Perry IL-Franklin-Jackson-Williamson-Union- Alexander-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Pinckneyville, West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro, Cairo, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 113 AM CST Fri Feb 27 2026 ...Elevated conditions for wildfire growth and spread today... Relative humidity values are expected to fall to 20 to 30 percent today. Southwest winds will be modest at 10 to 15 mph. Given the very dry conditions across the region there is an elevated risk for wildfire/brushfire growth and spread today for any fires that get started. Exercise extra caution today in avoiding actions that could lead to fire starts. JGG
The national radar mosaic for the moment the first event began.
3 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317405, 1317407, 1317409.